It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Addison's Disease Message Board


Addison's Disease Board Index


Your son is the first secondary AI I've heard of with a stim that base cortisol could not be detected. Was this test done after he was weaned of the steroid? Even 4 would be very low. For his age (I rarely deal with children) I'd guess, 20 would be the minimum. All hormone ranges are very flawed, but cortisol and thyroid tests ranges are among the most flawed. So yes, his test results were very low in my opinion.

How long was steroid used? If just a few months there is at least an even change he could be slowly weaned over like 3 months and his acth and cortisol may come up to where he wouldn't need steroid therapy.

If his doc says that his Crohn's does not fit with how Crohns usually goes (caused by antibodies), then he might actually have a hormone problem, like thyroid causing symptoms mimicing. Low thyroid can also cause IBS.

Get these thyroid tests for him
TSH
Free T3
Free T4
thyroid antibodies

If his doc is an endo, keep in mind they have atrocious track record dealing with anything besides diabetes. I usually recommend osteopaths (as a group good with hormones, good at finding causes) since I've seen so many have good luck with them.
Thanks for the reply Hormoneman. I will tell you what I know and answer some of your questions and then I have more questions...

My son definitely has Crohn's as confirmed by biopsies, all kinds of scopes, etc... He has had a thyroid test but I don't know which one(s) and we were never told the results were not normal. We saw a pediatric endo. a couple of weeks ago where we got the diagnosis. Prior to that, my son had been experiencing chronic and severe nausea, occassional vomiting, constant headaches, episodes of hypoglycemia and severe fatigue (sleeping up to 15 hours a day and still being tired). He has a homebound tutor as he can not make it to school. Our doctors could not figure it out and his pediatric GI ruled out crohn's involvement in these symptoms. After numerous tests, including MRI, our pediatrician did a cortisol and thyroid test. The Cortisol was as reported 1.1 at 8:00am. It should be noted that at that time our son was taking 3 mg. of Entocort, a steroid. He was in the process of a long steroid wean. Our pediatrician did not make an issue out of the cortisol at first and said it was just borderline low, that he had seen worse. Finally, after the symptoms were worsening, and he didn't know where else to go, he got us an endo. appt.

As far as past steroid use, here it goes...
Dx. with Crohn's Oct. '05 put on 40 mg prednisone and eventually weaned off by the end of January '06. In the meantime, he had received some IV steroid when he was hospitalized for kidney stones at the end of Oct. '05 and for pancreatitis in Nov. '05 (reaction to a med). Then he was put back on Pred. in July '06 at 30 mg. and by the end of August was upped to 60 mg. then it was found out that his main problem was C Diff Colitis and his Crohn's at the time was just mildly flaring. After being in the hospital with IV steroids again at the start of Sept. he was put on 9 mg of Entocort and a fast wean (4 weeks) of his prednisone. The doctors felt that the Entocort which is more topical in nature and only about 12% is systemic would help him wean off pred. and target his crohn's inflammation. Then about 3 weeks after the Prednisone, he was still on Entocort and had a few days of IV steroids when he had his gall bladder removed (not working, had been damged by a med).
It is now end of October. We attempt to take him down to 6 mg of Entocort second week of Nov. but symptoms get worse. His GI ups the Entocort to 9mg again. Finally, starting in early Jan. '7 we went a week on 6 mg. of Entocort, then a week of 3 mg. then none. All this time my son was getting sicker but the doc's didn't believe that enough of the Entocort would be in his system to cause problems. Since his last large dose of steroids last summer, he has the moonface, large belly and buffalo hump. He has gone up 1/2 shoe size in the last year and a half and has not grown in height for about 3 years.

Family history of thyroid problems (both sides of the family), diabetes (dad, grandfather, greatgrandmother), and pcos(aunt). I have bilateral adrenal tumors that are okay so far (nonfunctioning).

The next step, our endo. is doing growth hormone tests. Sometimes I have wondered if this is a problem really from the steroid use or if this would have been a problem anyway. What do you think?

I know what I wrote was really long, sorry...but I appreciate your response and am wondering what is an osteopath? Any other suggestions? I don't think my son is getting any better, he is having a worse day today.
Your son has really been through it and I've never dealt with a situation like his before.

Entocort supposedly won't suppress the HPA axis, but I'm skeptacle that it doesn't have at least some effect. If Entocort really has not effect on HPA axis, it may be that the high doses of the pred were prescribed for long enough time that his HPA may be permanently suppressed, but you'll have to discuss with the doc about if anything can be tried to raise his HPA axis back up.

So he is not on any steroid now? In my opinion, your son should be tried on 30 Hydrocortisone for his AI (ask for serum acth to be done first) and if after two weeks he doesn't seem to do well on it, try him on 6 mg Medrol. Keep in mind, I'm not a doc, just sharing my knowledge and experiance.

I dealt with a woman about a year ago who had a terrible, nasty itchy rash (started about 6 months before prednisone was introduced) that the doc was treating with 60 mg of prednisone for about 6 months. She showed me acth stim test and other cortisol tests (from before she started the pred) that showed that she was secondary AI. I explained to her what the 60 mg pred would eventually do to her and I suggested she gradually lower it to 7 1/2 mg to treat her AI while seeing if the lower dose would keep her rash at bay. Low and behold the 7 1/2 mg (later switched to Medrol) seemed to help her rash much better than the 60 mg did. On 60, she would still get an aweful flareup every 6 weeks, but the last time I dealt with her last fall, she had gone 6 months without anything more than a minor almost not worth mentioning rash flare up every two months.

I don't know if keeping your son on a max replacement dose of 7 1/2 will still help his crohn's or not, but I think is worth talking to your doc about. Actually, I never recommend prednisone since it is hard on the liver. The liver converts the prednisone to prednisolone, a process that is tough on the liver. Medrol (methylprednisolone) is much easier on the liver. 6 mg is the max recommended dose for Medrol.

Make sure he's tested for thyroid antibodies. Where there is one autoimmune disease (Crohn's), there can be another autoimmune disease or even more than 2. This is called polyglandular autoimmune sydrome.

With him being on high doses of the steroid for so long, plus the pancreatitis, have him tested for diabetes too. Make sure fasting insulin and fasting glucose are done at the same time. Many docs just do one or the other, but then you only get half the picture.

There are many things that can cause short stature including low GH which is responsible in about 10% of cases. Low thyroid, kidney disease and low insulin are a few. Growth hormone is not the only 'growth hormone' by the way.

I recommend he get igf-1 test which is kind of a screen test for low growth hormone. Igf stands of insulin growth factor. Insulin combines with GH to make Igf. GH by itself can't do anything until it combines with insulin.

If he has salt craving, can't handle heat, sweats more than other people, ask for aldosterone and renin tests. Low renin is what happens in secondary AI, primaries get high renin. I'm assuming your son has already had sodium and potassium tested in CBC, I'd like to see them.

I recommend he get sex hormone testing as well. If he has a problem in that area, it needs to be addressed now. Ask for these tests.

LH
FSH
total and free testosterone
estradiol (E2)
SHBG

Ask for DHEA-S. Is likely to be low which is what happens in secondaries. DHEA is the precursor hormone to sex hormones.

Might as well test prolactin too, but will probably be ok. Ok meaning not high, prolactin that is low doesn't mean much for men.

Vasopressin (a pituitary hormone) has a connection to kidney stones. Vasopressin can go up during stress. At night in healthy people, vasopressin goes up and shuts down the kidneys. If vasopressin is to high all the time, the kidneys can eliminate well and kidney stones form. There are drugs to block vasopressin from reaching the receptors.

An osteopath or DO is a doc who has had regular schooling like other docs, but then goes on to an Osteopathic school to learn how to treat the whole body. They are schooled intently on the endocrin system (among a lot of other things) and how to treat it. DO's put symptoms above ranges, knowing the ranges for most tests, hormones and others, are flawed.

You're welcome and don't worry about how long your posting is. I hope was of help. When you get the tests, I'll be happy to look at them.





All times are GMT -7. The time now is 07:11 AM.





2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!